Alert archive / New Mexico / High Wind Warnings in 2025
High Wind Warning 26, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at May 12, 2025, 12:03 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at May 13, 2025, 11:00 AM MDT. It was in force for 10 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2025, 12:03 PM MDT (18:03 UTC)
- In effect from
- May 13, 2025, 11:00 AM MDT
- Expired
- May 13, 2025, 9:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 2:38 PM MDT | NON-TSTM WND GST 70 | 3 Nnw Pine Springs, TX | Mesonet station GDBT2 The Bowl. |
| May 13, 5:40 PM MDT | NON-TSTM WND GST 63 | Pine Springs, TX | Mesonet station 60 Pine Springs GMNP. |
| May 13, 6:13 PM MDT | NON-TSTM WND GST 59 | 5 Wsw Otis, NM | ASOS station KCNM Carlsbad. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2914 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008 WWUS74 KMAF 121803 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1203 PM MDT Mon May 12 2025 NMZ027-TXZ270-271-130900- /O.NEW.KMAF.HW.W.0026.250513T1700Z-250514T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 1203 PM MDT Mon May 12 2025 /103 PM CDT Mon May 12 2025/ ...HIGH WIND WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 9 PM MDT /10 PM CDT/ TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe Mountains of west Texas and southeast New Mexico. * WHEN...From 11 AM MDT /noon CDT/ to 9 PM MDT /10 PM CDT/ Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Gusty winds may blow around unsecured objects. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ082-282-130900- /O.NEW.KMAF.HT.Y.0001.250513T1800Z-250514T0100Z/ Terrell-Lower Brewster County- Including the cities of Castolon, Big Bend National Park, Lajitas, Sanderson, and Dryden 103 PM CDT Mon May 12 2025 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT TUESDAY... * WHAT...Temperatures up to 105-110 expected. * WHERE...Lower Brewster County and Terrell County. * WHEN...From 1 PM to 8 PM CDT Tuesday. * IMPACTS...Hot temperatures will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids even if you don't feel thirsty, but avoid alcohol and caffeine. Stay in an air-conditioned room, stay out of the sun, and check up on elderly and vulnerable relatives and neighbors. Take extra precautions when outside. Wear lightweight and loose fitting clothing. Try to limit strenuous activities to early morning or evening. Take action when you see symptoms of heat exhaustion and heat stroke. Look before you lock! Do not leave young children and pets in unattended vehicles for even a moment. Car interiors will very quickly reach lethal temperatures. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ NMZ028-TXZ272-273-130900- /O.NEW.KMAF.WI.Y.0020.250513T1800Z-250514T0200Z/ Eddy County Plains-Van Horn and Highway 54 Corridor-Eastern Culberson- Including the cities of Van Horn, Carlsbad Caverns NP, Artesia, and Carlsbad 1203 PM MDT Mon May 12 2025 /103 PM CDT Mon May 12 2025/ ...WIND ADVISORY IN EFFECT FROM NOON MDT /1 PM CDT/ TO 8 PM MDT /9 PM CDT/ TUESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County, and Van Horn and Highway 54 Corridor. * WHEN...From noon MDT /1 PM CDT/ to 8 PM MDT /9 PM CDT/ Tuesday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ Sprang
2 follow-up statements
866 WWUS74 KMAF 130649 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1249 AM MDT Tue May 13 2025 NMZ027-TXZ270-271-132100- /O.NEW.KMAF.HW.A.0020.250514T1700Z-250515T0200Z/ /O.CON.KMAF.HW.W.0026.250513T1700Z-250514T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Queen, and Pine Springs 1249 AM MDT Tue May 13 2025 /149 AM CDT Tue May 13 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...For the High Wind Warning, west winds 35 to 45 mph with gusts up to 60 mph expected. For the High Wind Watch, west winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...For the High Wind Warning, from 11 AM MDT /noon CDT/ this morning to 9 PM MDT /10 PM CDT/ this evening. For the High Wind Watch, from Wednesday morning through Wednesday evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ082-282-132100- /O.CON.KMAF.HT.Y.0001.250513T1800Z-250514T0100Z/ Terrell-Lower Brewster County- Including the cities of Lajitas, Dryden, Sanderson, Big Bend National Park, and Castolon 149 AM CDT Tue May 13 2025 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...Temperatures up to 105 to 110 expected. * WHERE...Lower Brewster County and Terrell Counties. * WHEN...From 1 PM this afternoon to 8 PM CDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses. Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids even if you don't feel thirsty, but avoid alcohol and caffeine. Stay in an air-conditioned room, stay out of the sun, and check up on elderly and vulnerable relatives and neighbors. Take extra precautions when outside. Wear lightweight and loose fitting clothing. Try to limit strenuous activities to early morning or evening. Take action when you see symptoms of heat exhaustion and heat stroke. Look before you lock! Do not leave young children and pets in unattended vehicles for even a moment. Car interiors will very quickly reach lethal temperatures. && $$ NMZ028-TXZ272-273-132100- /O.CON.KMAF.WI.Y.0020.250513T1800Z-250514T0200Z/ Eddy County Plains-Van Horn and Highway 54 Corridor-Eastern Culberson- Including the cities of Carlsbad Caverns NP, Carlsbad, Artesia, and Van Horn 1249 AM MDT Tue May 13 2025 /149 AM CDT Tue May 13 2025/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County, and Van Horn and Highway 54 Corridor. * WHEN...From noon MDT /1 PM CDT/ today to 8 PM MDT /9 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ Chehak
896 WWUS74 KMAF 131452 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 852 AM MDT Tue May 13 2025 NMZ027-TXZ270-271-132300- /O.NEW.KMAF.DU.Y.0014.250513T1500Z-250514T0200Z/ /O.CON.KMAF.HW.W.0026.250513T1700Z-250514T0300Z/ /O.CON.KMAF.HW.A.0020.250514T1700Z-250515T0200Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 852 AM MDT Tue May 13 2025 /952 AM CDT Tue May 13 2025/ ...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...For the Blowing Dust Advisory, visibility between one-quarter and one mile in blowing dust expected. For the High Wind Warning, west winds 35 to 45 mph with gusts up to 60 mph expected. For the High Wind Watch, west winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...For the Blowing Dust Advisory, until 8 PM MDT /9 PM CDT/ this evening. For the High Wind Warning, until 9 PM MDT /10 PM CDT/ this evening. For the High Wind Watch, from Wednesday morning through Wednesday evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. A sudden gust of wind could drop visibility to near zero instantly. Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-TXZ272-273-132300- /O.NEW.KMAF.DU.Y.0014.250513T1500Z-250514T0200Z/ /O.CON.KMAF.WI.Y.0020.250513T1800Z-250514T0200Z/ Eddy County Plains-Van Horn and Highway 54 Corridor-Eastern Culberson- Including the cities of Carlsbad Caverns NP, Carlsbad, Artesia, and Van Horn 852 AM MDT Tue May 13 2025 /952 AM CDT Tue May 13 2025/ ...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING... * WHAT...For the Blowing Dust Advisory, visibility between one-quarter and one mile in blowing dust expected. For the Wind Advisory, west winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County, and Van Horn and Highway 54 Corridor. * WHEN...For the Blowing Dust Advisory, until 8 PM MDT /9 PM CDT/ this evening. For the Wind Advisory, from noon MDT /1 PM CDT/ today to 8 PM MDT /9 PM CDT/ this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. A sudden gust of wind could drop visibility to near zero instantly. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ029-033-034-TXZ059-274-132300- /O.NEW.KMAF.DU.Y.0014.250513T1500Z-250514T0200Z/ Northern Lea-Central Lea-Southern Lea-Loving-Reeves County Plains- Including the cities of Lovington, Eunice, Jal, Mentone, Pecos, Tatum, and Hobbs 852 AM MDT Tue May 13 2025 /952 AM CDT Tue May 13 2025/ ...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING... * WHAT...Visibility between one-quarter and one mile in blowing dust expected. * WHERE...Lea County, Loving, and Reeves County Plains. * WHEN...Until 8 PM MDT /9 PM CDT/ this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. A sudden gust of wind could drop visibility to near zero instantly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. && $$ TXZ082-282-132300- /O.CON.KMAF.HT.Y.0001.250513T1800Z-250514T0100Z/ Terrell-Lower Brewster County- Including the cities of Dryden, Sanderson, Castolon, Big Bend National Park, and Lajitas 952 AM CDT Tue May 13 2025 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...Temperatures up to 106 expected. * WHERE...Lower Brewster County and Terrell Counties. * WHEN...From 1 PM this afternoon to 8 PM CDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses. Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids even if you don't feel thirsty, but avoid 00alcohol and caffeine. Stay in an air-conditioned room, stay out of the sun, and check up on elderly and vulnerable relatives and neighbors. Take extra precautions when outside. Wear lightweight and loose fitting clothing. Try to limit strenuous activities to early morning or evening. Take action when you see symptoms of heat exhaustion and heat stroke. Look before you lock! Do not leave young children and pets in unattended vehicles for even a moment. Car interiors will very quickly reach lethal temperatures. && $$ 95
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 12, 11:21 AM MDT, 42 minutes earlier. Its key messages:
- Updated at 1217 PM CDT Mon May 12 2025
- Well above normal temperatures begin this afternoon. Temperatures peak in the upper 90s and low 100s for most of the region by Tuesday and Wednesday afternoons.
- The hot temperatures decrease slightly towards the end of the week with a low chance (<20%) of showers and thunderstorms for very far eastern portions of the area by the weekend.
Area forecast discussion, May 12, 11:21 AM MDT, 42 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1221 PM CDT Mon May 12 2025 ...New AVIATION... .KEY MESSAGES... Updated at 1217 PM CDT Mon May 12 2025 - Well above normal temperatures begin this afternoon. Temperatures peak in the upper 90s and low 100s for most of the region by Tuesday and Wednesday afternoons. - The hot temperatures decrease slightly towards the end of the week with a low chance (<20%) of showers and thunderstorms for very far eastern portions of the area by the weekend. && .SHORT TERM... (Today through Tuesday afternoon) Issued at 210 AM CDT Mon May 12 2025 Much warmer temperatures are in store heading into the short-term period. Current satellite imagery and latest RAP analysis has an upper-level low positioned over the Lower Mississippi Valley, along with an upper-level ridge extending from the Desert Southwest to the Great Plains. The upper-level ridge is expected to build in closer to the region today as the upper-level low progresses further eastward across the Gulf Coast states. This will result in gusty downslope winds, thus, dry and warmer conditions throughout the period. Increasing cloud cover is expected across portions of west Texas and southeast New Mexico late this afternoon as shortwave impulses will form due to the ridge weakening. This could cool temperatures a degree or two for a few locations over these areas if cloud coverage increases during peak daytime heating. Regardless, high temperatures are forecasted to be in the upper 80s to 90s with a few locations along the Rio Grande and Presidio valley regions reaching the lower triple digits. Tonight, the upper-level ridge moves over the region. Guidance also has a 40-50 kt low-level jet forming across portions of the Upper Trans Pecos, Southeast New Mexico, and the Permian Basin, thanks to a developing surface low in the Great Plains. This will place low temperatures 5 to 13 degrees above normal for this time of year. The low-level jet and the upper-level ridge stick around heading into Tuesday afternoon, supplying a very warm and breezy day across the forecast area. Breezy to strong westerly and west-nortwesterly winds are anticipated as the upper-level ridge continues to weaken, coinciding with a surface trough moving overhead. Wind hazards may be warranted in future forecast packages especially for locations in southeast New Mexico and west Texas. High temperatures are forecasted to mainly range in the 90s to lower 100s. The trend of hot temperatures persists into the long-term. Lamberson && .LONG TERM... (Tuesday night through Sunday) Issued at 210 AM CDT Mon May 12 2025 The well above normal temperatures persist into the long term as the mid-level ridge is maintained over the region. Temperatures start warm on Wednesday in the upper 60s and low 70s. The afternoon will not fair much better with a gusty west wind and temperatures pushing well into the upper 90s and low 100s across the area. It is going to feel like an oven with the gusty winds and a dry environment. A weak front begins to swing into the region by Thursday morning. This front is ushered through by a shortwave trough quickly passing to our north and lifting into the Upper Midwest. This takes most locations back into the upper 50s and middle 60s to start the day, but 70s hold on along the river valleys. Afternoon temperatures see an improvement as well, though remain above normal, as areas that saw 100s on Wednesday fall back into the 90s and those that saw 90s return to the 80s. Temperatures warm a degree or two for all on Friday to close out the week. The weather pattern this weekend remains a little uncertain. Temperatures are expected to hold relatively steady across the region, but will the dryline return? At the moment, long-range ensembles have slowed down the progression of our next shortwave trough and this greatly limits the westward retreat of the dryline. There is still a low (<20%) chance of showers and thunderstorms along and east of the dryline this weekend, but this largely excludes our area except for very far eastern areas. Heading into next week, this trough is expected to begin progressing east, and may finally bring moisture back into our region. -Chehak && .AVIATION... (18Z TAFS) Issued at 1217 PM CDT Mon May 12 2025 VFR conditions through the period. Light to moderately breezy (8-15 kts) southwesterly winds at all sites become westerly and much gustier towards the end of the period tomorrow. Some BLDU will be possible by the latter portions of the period, particularly at CNM. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 94 65 101 72 / 0 0 0 0 Carlsbad 94 70 99 69 / 0 0 0 0 Dryden 96 67 105 73 / 0 0 0 0 Fort Stockton 95 70 99 72 / 0 0 0 0 Guadalupe Pass 86 65 90 66 / 0 0 0 0 Hobbs 91 65 95 67 / 0 0 0 0 Marfa 88 61 94 63 / 0 0 0 0 Midland Intl Airport 93 67 101 73 / 0 0 0 0 Odessa 92 67 99 73 / 0 0 0 0 Wink 96 67 102 71 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...11 LONG TERM....91 AVIATION...13
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:03 PM MDT | Wind Advisory | MAF | Eddy | 32 hr |
| May 12, 12:03 PM MDT | Heat Advisory | MAF | Brewster, Terrell | 31 hr |
Nearby
High Wind Warnings in New Mexico, 2025High Wind Warnings in Texas, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.